Arkansas, 2002

Flash Flood in Arkansas, January 31, 2002

January 31, 2002 · NWS LZK · 1 event in 1 county or zone

Heavy rain across Baxter County caused some high water problems along several county roads. For example, County Road 46 near Henderson and County Road 806 near Gamaliel were both under water in spots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain across Baxter County caused some high water problems along several county roads. For example, County Road 46 near Henderson and County Road 806 near Gamaliel were both under water in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 31, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 31, 11:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 AM CST THU JAN 31 2002

UPDATED ZONES TO INCREASE TEMPERATURES FOR THIS AFTERNOON. SOME
SEVERE THUNDERSTORMS POSSIBLE OVER ABOUT THE SOUTHEASTERN HALF OF
THE STATE THIS AFTERNOON.   (22)

.LZK...NONE.

In the hours before

Special weather statement, Jan 31, 7:25 AM CST, 4 hours 35 minutes before
ARZ007-014>016-023>025-031>034-039-042>047-052>057-062>069-311930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 AM CST THU JAN 31 2002

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE SOUTHEAST HALF
OF ARKANSAS TODAY.

THIS MORNING...A STRONG FRONT CONTINUES TO SLOWLY PUSH ACROSS THE
STATE. TEMPERATURES CHANGE AS MUCH AS 30 DEGREES FROM THE WARM SIDE
OF THE FRONT TO THE COLD SIDE OF IT. AS THE FRONT CONTINUES TO
ADVANCE THROUGH THE STATE...SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
IT. THE FRONT WILL TAKE THE MAJORITY OF THE DAY TO EXIT THE STATE.

LOW PRESSURE WILL DEVELOP ALONG THE FRONT LATER TODAY AND WILL
BECOME THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS THE
POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LEVELS. THE PRIMARY
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. DUE
TO THE SLOW MOVEMENT OF THE COLD FRONT...LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED LATER TODAY.

The radar

The Springfield radar (KSGF), 142 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baxter

When
January 31, 12:00 PM CST
Where
Baxter County, Countywide
Reported by
NEWSPAPER
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280058.